Alert archive / Ohio / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 244, NWS Northern Indiana

August 25, 1998Fulton County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Aug 25, 1998, 3:24 AM EDT for Fulton County, Ohio. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 25, 1998, 3:24 AM EDT (07:24 UTC)
Expired
Aug 25, 1998, 4:15 AM EDT
In force
51 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Fulton County, OH

The radar

The Northern Indiana radar (KIWX), 134 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 4:00 AM EDTThunderstorm Wind 64Archbold, OHA ROOF WAS BLOWN OFF ON A HOME AT 5326 CR RD 20. ANOTHER HOME HAD ITS WINDOWS BLOWN IN ON THE WEST SIDE OF THE HOME AND A BARN WAS MOVED OFF ITS FOUNDATION 3 FEET. IN ADDITION SEVERAL LARGE TREES IN ARCHBOLD WERE UPROOTED.
Aug 25, 4:00 AM EDTThunderstorm WindWauseon, OHAIR CONDITIONING UNITS ON TOP OF THE LOCAL WALMART WERE BLOWN OFF. THE GREENHOUSE WAS ALSO DEMOLISHED.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 1:00 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1480 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

311 
WUUS53 KIWX 250727 RRA
SVRFWA
OHC051-250815-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
224 AM EST TUE AUG 25 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN NORTHWESTERN OHIO

* UNTIL 415 AM EDT (315 AM EST)

* AT 324 AM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF WAUSEON OR 6 MILES NORTHWEST
  OF ARCHBOLD MOVING EAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  ARCHBOLD
  WAUSEON
  LYONS
  DELTA
  SWANTON

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS.

TEH/JAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:12 AM EDT, 12 minutes earlier.

Area forecast discussion, Aug 25, 3:12 AM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
212 AM EST TUE AUG 25 1998

06Z SFC ANALYSIS SHOWING WAVE HAD DEVELOPED ALONG FRONT ACRS SE IA.
FEEL THIS WILL SLOW UP SOUTHWARD PUSH OF FRONT LATER TODAY ACRS FA.
CURRENT CONVECTIVE OUTFLOW MAKING SOME PROGRESS SOUTHWARD AND WILL
NEED TO BE WATCHED FOR DEVELOPMENTS LATER TODAY.

ADDITIONAL SVR ACRS PARTICULARLY SOUTHERN THIRD FA DEPENDENT
SOMEWHAT ON INSOLATION THIS AM.  WILL NEED TO WATCH SATELLITE TRENDS
UPSTREAM BUT FEEL FAIR CHANCE ALONG AND SOUTH OF A WINAMAC TO LIMA
LINE. AFTER FROPA THINGS MUCH QUIETER WITH HIGH PRESSURE BUILDING IN.
WILL NEED TO LOOK AT FOG THREAT TONIGHT WITH GOOD RADIATIONAL
COOLING SETUP AND WET GROUND.

GUIDANCE TEMPS LOOK PRETTY GOOD.

SBN 083/061 084/060 082 66400
FWA 087/061 084/059 083 66500
AOH 088/063 085/060 083 66600

.IWX...NONE.

TEH

In the hours before

Local storm report, Aug 25, 2:37 AM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 AM EST TUE AUG 25 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0136 AM    STURGIS                   MI    60 MPH TSTM GUST
08/25/98   ST.JOSEPH                       SPOTTER REPORT
Local storm report, Aug 25, 2:37 AM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 AM EST TUE AUG 25 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0136 AM    STURGIS                   MI    60 MPH TSTM GUST
08/25/98   ST.JOSEPH                       SPOTTER REPORT
Local storm report, Aug 25, 2:47 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
147 AM EST TUE AUG 25 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 AM    SOUTH BEND                IN    WIND DAMAGE
08/25/98   ST.JOSEPH                       TREES AND POWER LINES
                                           DOWN

0135 AM                              IN    WIND DAMAGE
08/25/98   ELKHART                         TREES AND POWER LINES
                                           DOWN THROUGHOUT COUNTY
Local storm report, Aug 25, 2:47 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
147 AM EST TUE AUG 25 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 AM    SOUTH BEND                IN    WIND DAMAGE
08/25/98   ST.JOSEPH                       TREES AND POWER LINES
                                           DOWN

0135 AM                              IN    WIND DAMAGE
08/25/98   ELKHART                         TREES AND POWER LINES
                                           DOWN THROUGHOUT COUNTY
Local storm report, Aug 25, 3:09 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
209 AM EST TUE AUG 25 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 AM                              MI    FLOOD
08/25/98   BRANCH                          WIDESPREAD MINOR
                                           FLOODING THROUGHOUT
                                           BRANCH COUNTY
Local storm report, Aug 25, 3:09 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
209 AM EST TUE AUG 25 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 AM                              MI    FLOOD
08/25/98   BRANCH                          WIDESPREAD MINOR
                                           FLOODING THROUGHOUT
                                           BRANCH COUNTY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:05 AM EDTSevere Thunderstorm WarningIWXWilliams50 min
Aug 25, 3:33 AM EDTSevere Thunderstorm WarningIWXDefiance47 min
Aug 25, 3:43 AM EDTSevere Thunderstorm WarningIWXHenry47 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.